Missouri, 2026Strong Wind in Missouri, January 8 to 9, 2026
January 8 to 9, 2026 · NWS PAH · 6 events in 6 counties and zones
Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the evening hours in Southeast Missouri.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy southerly winds shifted to southwesterly later into the evening of the 8th ahead of a cold frontal passage. Scattered showers and thunderstorms developed during the evening hours in Southeast Missouri. Gusty gradient winds of near and above 40mph developed in portions of Southeast Missouri during the evening hours ahead of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 12:17 PM CST, 1 hour 43 minutes earlier. Its key messages:
- Marginal risk of severe storms this evening, includes a low but non-zero (5% or less) chance of damaging wind gusts or possibly a tornado.
- SPC has another marginal risk of strong-potentially severe storms lingering Friday, but the main risk will be to our south and east.
- Turning colder this weekend into next week; the coldest temperatures will be Sunday with highs only in the 30s.
Area forecast discussion, Jan 8, 12:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1217 PM CST Thu Jan 8 2026
.KEY MESSAGES...
- Marginal risk of severe storms this evening, includes a low
but non-zero (5% or less) chance of damaging wind gusts or
possibly a tornado.
- SPC has another marginal risk of strong-potentially severe
storms lingering Friday, but the main risk will be to our
south and east.
- Turning colder this weekend into next week; the coldest
temperatures will be Sunday with highs only in the 30s.
&&
.DISCUSSION...
Issued at 1215 PM CST Thu Jan 8 2026
60F dew points have entered the southern reaches of the FA. The
WAA game is strong, and it needs to be, bc time/height cross
sections suggest continued cloud cover inhibiting the
temperature climb. This will retard the already compromised
instability/parcel buoyancy forecast, with MUCAPE modeled to
peak somewhere in the 200-400 Joules range over SEMO this
evening, a slight downtick from earlier modeling. It'll be a
short sliver of time between 00-06z that exists in coincidence
with the high shear environ for our severe wx potential...we'll
see how it plays out as there is some concern with the parallel
orientation of the shear field wrt convective line development.
Nevertheless, H8 winds to 60+KTs won't take much to draw down,
offering "severe" shower potential even for damaging wind gusts.
Outside of storms, expect gradient winds to crank up this
afternoon/evening too, shy of Advisory criteria but breezy
nonetheless.
Some 12Z data suggests the Friday chance is overdone, and
chances including severe storm chances should wash after fropa
late tonight-early Friday. Nevertheless we remain in a marginal
risk in our south/east, at least until the blended/ensemble
modeling catches up. After the system finally sweeps thru in
entirety, we'll see 1/2 to maybe 1 inch totals in general so
this will likely not be causing any broader flooding issues.
Much colder air is brought in this weekend and extends into
next week, more like what January usually feels like. The
coldest temperatures will be Sunday, when highs struggle
into/thru the 30s.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1215 PM CST Thu Jan 8 2026
Restricted bases may bounce into VFR but CIGS will nonetheless
prevail with OVC skies, and such bounces will be temporary
reprieves before another trend toward deteriorating CIGS sets in
with the approaching wx system tonight. Shower/storm chances
spike overnight as IFR-MVFR CIGS/VSBYS prevail, with some slow
improvement anticipated after fropa toward the end of and just
past the planning phase hours of the forecast. Gusty south to
southwest winds shift to northwest and diminish tmrw behind the
fropa.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jan 8, 9:45 AM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
945 AM CST Thu Jan 8 2026
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
945 AM CST Thu Jan 8 2026 /1045 AM EST Thu Jan 8 2026/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Thunderstorms are possible this evening and overnight. The risk
for severe storms this evening is marginal, and includes damaging
winds as the primary risk, with isolated tornadoes possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorm chances are minimal but not zero Friday afternoon,
including a marginal risk for severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening.
Strong Wind, Scott
- When
- January 8, 2:00 PM CST to January 9, 2:00 AM CST
- Where
- Scott forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Stoddard
- When
- January 8, 2:00 PM CST to January 9, 12:00 AM CST
- Where
- Stoddard forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- January 8, 2:00 PM CST to 9:00 PM CST
- Where
- Butler forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong Wind, Bollinger
- When
- January 8, 3:00 PM CST to 10:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong Wind, Cape Girardeau
- When
- January 8, 3:00 PM CST to 11:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- January 8, 4:00 PM CST to 11:00 PM CST
- Where
- Perry forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, January 8, 20261 injured · $765,000 · EF2 · 22 events
- Tornado and Damaging Winds in Oklahoma, January 8, 2026$200,000 · EF1 · 3 events
- Damaging Wind in Texas, January 8, 2026$80,000 · 76 kt wind · 1 event
- Heavy Snow in Colorado, January 8 to 9, 202620 events
- Dense Fog in Kentucky, January 8, 202612 events
- High Wind in California, January 8 to 9, 202677 kt wind · 12 events
- Winter Storm and High Wind in Alaska, January 8 to 10, 202666 kt wind · 9 events
- Damaging Winds in Illinois, January 8, 202661 kt wind · 9 events
- Flash Flooding and Flooding in Illinois, January 8, 202650 kt wind · 9 events
- High Wind in California, January 8 to 11, 202672 kt wind · 8 events
- Dense Fog in Missouri, January 8, 20267 events
- Dense Fog in Illinois, January 8, 20266 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1314618, 1314619, 1314620, 1314616, 1314617, 1314615.